Proton pump inhibitors (PPIs) are enormously popular drugs to treat acid reflux or heartburn. While they can be very helpful for symptom control in the short term, they may lead to important deficiencies if they are taken for a long time.
Deficiencies That Developed While on Prilosec:
Q. I was on Prilosec for nearly two years to combat persistent heartburn. When my fingernails started to fall apart and my feet and legs starting getting numb, I did a bit of homework and discovered that this drug greatly inhibits the absorption of vitamin B12.
I started to wean myself off of the Prilosec. That was rather unpleasant because prolonged use of proton pump inhibitors makes your gastric acid glands work overtime to compensate. I took lots of Tums and DGL (deglycyrrhizinated licorice) to stave off the worst of the acid blow-back. It took nearly six weeks, but my stomach got back to normal.
Beware of High Fructose Corn Syrup:
I discovered that sweets, especially soda or anything with high fructose corn syrup (HFCS), were the main cause of my misery, so I cut them completely out of my diet. I ate smaller meals and kept taking my vitamin B12 supplements.
Magnesium Deficiency Following Long-Term PPI Use:
The strange tingling in my feet eventually went away after I added magnesium to my nightly supplements. Now I rarely have heartburn that I can’t handle with Tums. My fingernails, although not perfect, are much better.
Other sufferers might consider eliminating carbonated beverages and foods sweetened with HFCS from their diets to see if that helps alleviate their heartburn.
A. Thanks for sharing your experience. Other readers have told us that a low-carb diet can sometimes alleviate heartburn.
Long-term use of acid-suppressing drugs may reduce vitamin B12 levels. That can lead to nerve pain such as tingling or numbness.
The FDA has just issued a warning about low magnesium levels linked to powerful acid-suppressing drugs like esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec) and pantoprazole (Protonix). Using such drugs for more than a year could lead to dangerously low levels of magnesium that a supplement cannot reverse. A case report published recently shows that seriously low magnesium levels from chronic PPI use might have no symptoms until a person develops a life-threatening heart rhythm disturbance (Magnesium Research, Dec. 1, 2015). When people take such medications for an extended period, they should have their magnesium and vitamin B12 levels checked regularly.
To help others wean themselves from such drugs under medical supervision, we offer our Guide to Digestive Disorders.